Alert archive / Minnesota / Areal Flood Advisories in 2011

Areal Flood Advisory 52, NWS Twin Cities, MN

August 16, 20118 counties in Minnesota

NWS Twin Cities, MN issued this areal flood advisory at Aug 16, 2011, 4:38 PM CDT for 8 counties in Minnesota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2011, 4:38 PM CDT (21:38 UTC)
Expired
Aug 16, 2011, 7:30 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Benton County, MN, Isanti County, MN, Kanabec County, MN, Meeker County, MN, Mille Lacs County, MN, Sherburne County, MN, Stearns County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood advisory went out at Aug 16, 2:11 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 16, 2:11 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
211 PM CDT TUE AUG 16 2011

.DISCUSSION...
MAIN FORECAST ISSUES ARE SHRA/TSRA MOVING THROUGH THE AREA OVER
THE NEXT 12 HOURS... THEN CHANCES FOR PCPN AGAIN THURSDAY NIGHT
AND FRIDAY. CURRENT WATER VAPOR IMAGERY SHOWS A HEALTHY SHORTWAVE
SWINGING EAST THROUGH SOUTHERN SASKATCHEWAN... WITH A SECONDARY
WAVE AHEAD OF IT LIFTING NORTH FROM THE DAKOTAS INTO MANITOBA. AS
THE MAIN UPPER TROUGH MOVES THROUGH TONIGHT IT WILL DRIVE THE COLD
FRONTAL BOUNDARY CURRENTLY OVER THE EASTERN DAKOTAS THROUGH THE
FORECAST AREA. SHRA/TSRA HAVE ALREADY DEVELOPED AHEAD OF THE UPPER
TROUGH AND SURFACE FRONT... AND SHOULD CONTINUE FESTERING AS THE
SYSTEM MOVES EAST TONIGHT. THE ACTIVITY APPEARS TO BE ROOTED
ALOFT... SINCE A FAIRLY STOUT CAP APPARENT NEAR 750MB WAS PRESENT
IN THIS MORNING/S SOUNDINGS. THERE IS SOME POSSIBILITY FOR THE
ACTIVITY TO TAP INTO THE BOUNDARY LAYER BY LATE AFTERNOON OR EARLY
EVENING AS IT WORKS INTO CENTRAL AND SOUTH CENTRAL MINNESOTA...
BUT MOST INDICATIONS ARE THAT IT SHOULD REMAIN PRIMARILY ELEVATED.
IN ADDITION... THE EFFECTIVE SHEAR AND INSTABILITY ARE QUITE
MARGINAL FOR SEVERE WEATHER EVEN IF THINGS WERE ABLE TO TAP THE
BOUNDARY LAYER AND ENHANCE BOTH... SO AT THIS POINT ANY SEVERE
WEATHER LOOKS LIKE IT WOULD BE ISOLATED IN NATURE AND BE IN THE
FORM OF HAIL OR LOCAL WIND GUSTS. THERE DOES APPEAR TO BE
SUFFICIENT LARGE SCALE FORCING PER 850-500MB Q-VECTOR CONVERGENCE
PROGS... TOGETHER WITH FORCING AHEAD/ALONG THE COLD FRONT... TO
KEEP SHRA/TSRA GOING THROUGH THE AFTERNOON AND EVENING HOURS...
PARTICULARLY OVER THE NORTHERN TWO-THIRDS OF THE CWFA. SO... WILL
TRANSITION HIGH CHANCE TO LIKELY POPS EAST ACROSS THE AREA THIS
EVENING INTO THE OVERNIGHT HOURS.

BEYOND THE SHORT TERM... THE MODELS ARE IN BETTER AGREEMENT TODAY
THAN YESTERDAY... PARTICULARLY FROM SATURDAY ONWARD... ALTHOUGH
SOME DIFFERENCES ARE STILL APPARENT IN THE AMPLITUDE AND TIMING OF
SHORTWAVE FEATURES WHICH COULD IMPACT THE AREA OVER THE SECOND
HALF OF THE WEEKEND OR START OF THE WORKWEEK. GIVEN FAIRLY GOOD
CONSENSUS THROUGH FRIDAY AND GOOD AGREEMENT WITH THE GOING
FORECAST... DID NOT MAKE ANY SUBSTANTIAL CHANGES. PRIMARILY
LEVERAGED A BLEND OF THE NAM AND ECMWF THROUGH FRIDAY... THEN
LEANED TOWARD THE ECMWF AND HPC GUIDANCE FROM SATURDAY THROUGH
TUESDAY... TOGETHER WITH THE GOING FORECAST.

ONCE TONIGHT/S SYSTEM DEPARTS WE SHOULD SEE HIGH PRESSURE BUILD IN
FROM THE PLAINS AND DRY THINGS OUT QUICKLY. RETURN FLOW ON THE
BACKSIDE OF THE HIGH DOESN/T LOOK TO WORK INTO THE WESTERN CWFA
UNTIL THURSDAY AFTERNOON... AND AT THIS POINT WARM ADVECTION AND
INSTABILITY LOOK MARGINAL UNTIL THURSDAY NIGHT... SO KEPT POPS OUT
OF THE FORECAST FOR WEDNESDAY THROUGH THE DAY ON THURSDAY. DID
BRING A CHANCE FOR SHRA/TSRA BACK INTO THE AREA FROM WEST TO EAST
THURSDAY NIGHT THROUGH FRIDAY AS THE NEXT FRONTAL BOUNDARY MARCHES
INTO THE REGION WITH A DECENT UPPER TROUGH PROGGED TO ACCOMPANY
IT. THE SOUTHERN EXTENT OF THIS FRONTAL BOUNDARY LOOKS LIKE IT
WILL HANG UP JUST SOUTH OF THE REGION ON SATURDAY... BUT IT
APPEARS THERE SHOULD BE ENOUGH SUBSIDENCE BUILDING IN BEHIND IT TO
CLEAR THE PCPN OUT OF OUR AREA BY SATURDAY MORNING.

THINGS GET A BIT TRICKY FOR THE SUNDAY THROUGH TUESDAY TIME
FRAME... WITH THE GFS AND ECMWF STILL OFFERING SOMEWHAT DIFFERENT
SCENARIOS. BOTH MODELS ARE IN BETTER AGREEMENT ON THE DEVELOPMENT
OF THE WESTERN CONUS UPPER RIDGE DURING THIS TIME FRAME... BUT
DIFFERENCES DIFFERENCES IN THEIR HANDLING OF THE EASTERN
CANADA/CONUS UPPER TROUGH WHICH DEVELOPS ARE STILL RESULTING IN
FAIRLY DIFFERENT FORECAST DETAILS. WHILE BOTH SHOW GOOD SUBSIDENCE
AND SURFACE HIGH PRESSURE BUILDING IN FOR SATURDAY... THE GFS
QUICKLY BRINGS ANOTHER SHORTWAVE AND FRONTAL BOUNDARY THROUGH THE
AREA SUNDAY INTO SUNDAY NIGHT. THE ECMWF ON THE OTHER HAND IS MUCH
WEAKER WITH THIS FEATURE... AND DOESN/T ROTATE IT THROUGH THE AREA
UNTIL MONDAY. THE ECMWF AND GFS ENSEMBLES SHOW A FAIR DEGREE OF
SPREAD ON THESE DETAILS AS WELL... MAKING IT TOUGH TO TRY AND PIN
DOWN ANY SPECIFIC SCENARIO. GIVEN THESE DIFFERENCES IN TIMING AND
STRENGTH... CHOSE TO OMIT POPS FROM THE FORECAST FOR SUNDAY AND
MONDAY RATHER THAN BLANKET AND EXTENDED PERIOD OF TIME WITH LOW
CHANCE POPS. HOPEFULLY THINGS WILL BECOME BETTER DEFINED IN THE
NEXT FEW DAYS TO NARROW DOWN A SHORTER PERIOD OF TIME WHEN SOME
SHRA/TSRA WILL BE POSSIBLE. REGARDLESS OF HOW THINGS WORK OUT FOR
SUNDAY/MONDAY IT LOOKS LIKE WE WOULD SEE HEIGHTS RISING ACROSS THE
AREA BY TUESDAY... WITH ANY FOCUSED LOW-MID LEVEL WARM ADVECTION
STILL REMAINING WEST OF THE AREA... SO CONTINUED THE DRY FORECAST
THROUGH TUESDAY.

&&

.AVIATION... /18Z TAF ISSUANCE/
MAIN AVIATION CONCERN REMAINS THE POTENTIAL OF TSTMS ALNG CDFNT
WHICH WILL PASS THRU AREA.  CDFNT NOW RUNNING JUST W OF THE RED
RIVER VALLEY THEN TRAILING TO W OF KHON. ABUNDANT MID CLDS AHEAD OF
FNT IS LIMITING CONVECTIVE DEVELOPMENT...BUT A NARROW BAND OF SHWRS
AND ISOL TSTMS JUST BEGINNNING TO DEVELOP JUST AHEAD OF FNT FROM
JUST N OF FFM INTO NE SODAK. SEVERE THREAT IS LIMITED WITH MARGINAL
INSTABILITY...BUT EACH TAF SITE WILL HAVE ABOUT A 1-3 HOUR WINDOW OF
THUNDER CHANCES AS CDFNT MOVES THRU.  SEE SPECIFIC TAFS FOR TIMING
OF WIND SHIFT AND THUNDER CHANCES. TSTMS WILL ALSO BRNG A PERIOD OF
MVFR CIGS...MAY SEE SOME BKN040 IN WAKE OF CDFNT WITH SKIES BECOMING
MO CLEAR WITHIN 2-4 HOURS OF FROPA.

KMSP...
GNRLY BKN040-080 THRU AFTN.  PUT A 2-3 HOUR WINDOW OF THUNDERSTORMS
IN TAF FROM 00Z TO AROUND 03Z JUST AHD OF CDFNT.  EXPECT OCNL MVFR
CIGS IN TSTMS FOLLOWED BY BKN040 FOR 2-4 HOURS AFTER FROPA...THEN MO
CLEAR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 16, 1:29 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 PM CDT TUE AUG 16 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
129 PM CDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT MOVING ACROSS THE AREA. WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...BUT A FEW COULD PRODUCE HAIL OR
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA
THURSDAY NIGHT INTO EARLY SATURDAY AS ANOTHER COLD FRONT MOVES
THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:56 PM CDTFlash Flood WarningMPXAnoka, Benton, Chisago, Hennepin, Isanti, Meeker and 3 more3 hr

Nearby

Areal Flood Advisories in Minnesota, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.